Thunderstorm Wind, Union
- When
- May 1, 6:26 PM CST
- Where
- Union County, 0.82 mi N of Strong
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.112, -92.368
A tree was blown down on Highway 82 on the west side of Strong.
Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Scattered showers and thunderstorms developed from the afternoon hours on May 1st through the early morning hours on May 2nd, near and behind a weak cool frontal system that extended from Deep East Texas into Northcentral Louisiana. The air mass was warm and unstable near and ahead of the front, with enough elevated instability on both sides of the front ahead of an approaching upper level disturbance to result in the development of scattered strong to severe thunderstorms across portions of North Louisiana, East Texas, and Southcentral Arkansas. Large hail and damaging winds were the result of the stronger storms, with the hail as large as golfballs across Union County Arkansas from two separate severe thunderstorms. The thunderstorms diminished prior to daybreak on the 2nd as the air mass stabilized with the passage of the upper level disturbance.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 1:47 PM CST, 4 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 247 PM CDT SUN MAY 1 2016 AVIATION... THIS AFTERNOON AN INVERTED SURFACE TROUGH OF LOW PRESSURE AND SURFACE BOUNDARY ACROSS THE FOUR STATE REGION FROM DEEP EAST TEXAS ACROSS NORTH CENTRAL LOUISIANA AND INTO SOUTHEAST OKLAHOMA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. ALSO MVFR CLOUDS AND CEILINGS IN AND NEAR THE SHOWERS AND THUNDERSTORMS WILL PREVAIL WITH REDUCED VISIBILITIES IN THE CONVECTION. EXPECTING THE BOUNDARY AND TROUGH TO SHIFT NORTHWEST SLIGHTLY DURING THE AFTERNOON AND EVENING...BECOMING NEARLY STATIONARY LATE TONIGHT...THEN FORECASTING THE BOUNDARY AND WIND SHIFT NUDGING BACK TO THE SOUTHEAST NEAR DAYBREAK. MVFR/IFR CATEGORIES EXPECTED TO PREVAIL ALONG AND NEAR THE BOUNDARY AND SURFACE TROUGH OVERNIGHT AND INTO THE EARLY MORNING...THEN RETURNING TO VFR IN THE MID TO LATE MORNING AS THE CONVECTION SHIFTS NORTHEAST AND EAST OUT OF THE AREA BY EARLY TO MID AFTERNOON MONDAY. SURFACE WINDS WILL BE VARIABLE LESS THAN 7 KNOTS WITH THE TROUGH AND NORTHEAST TO NORTH AROUND THE BACK OF THE SURFACE BOUNDARY AND TROUGH OF LOW PRESSURE. NORTH TO NORTHEAST WINDS WILL PREVAIL FOR MANY OF THE SOUTHWEST ARKANSAS...NORTHEAST AND EAST TEXAS SITES AND PARTS OF NORTHWEST LOUISIANA DURING THE AFTERNOON BEFORE THE BOUNDARY LIFTS BACK NORTH THEN RETURN TO THE NORTH TO NORTHEAST DIRECTION DURING THE EARLY MORNING HOURS AND THE REMAINING TERMINAL SITE OF SOUTH CENTRAL ARKANSAS...NORTH CENTRAL LOUISIANA AND INTO DEEP EAST TEXAS IN THE LATE MORNING TO EARLY AFTERNOON MONDAY. /06/ && .PREV DISCUSSION... /ISSUED 1113 AM CDT SUN MAY 1 2016/ DISCUSSION... HAVE LOWERED AFTN POPS AS CONVECTION SKIRTING THE SE CWA...HAS SHIFTED FURTHER AWAY TO THE SOUTH AND EAST. HOWEVER...THIS RETURNING BOUNDARY IS STILL EXPECTED...AND WITH AFTN HEATING...EXPECT SCATTERED CONVECTION TO BEGIN FILLING IN OVER MAINLY NORTH LA PORTIONS OF AREA. ALSO...12Z SOUNDING AT KSHV VERY MARGINAL FOR CONVECTION...AS BOTH SURFACE BASED INVERSION NEEDS TO ERODE...IN ADDITION TO COMPLETE ABSENCE OF MOISTURE ABOVE 700 MB. THUS...HAVE LOWERED POPS TO 10 PERCENT NW TO 40 PERCENT OVER SE CWA. NO OTHER CHANGES MADE./VII/. PREV DISCUSSION... /ISSUED 640 AM CDT SUN MAY 1 2016/ && .PRELIMINARY POINT TEMPS/POPS... SHV 84 62 74 54 / 20 40 50 20 MLU 83 65 74 56 / 30 60 70 40 DEQ 78 55 70 48 / 10 50 30 10 TXK 81 59 71 51 / 10 50 30 10 ELD 83 61 72 53 / 20 40 50 20 TYR 80 59 71 51 / 20 40 50 10 GGG 83 61 72 53 / 20 40 50 20 LFK 83 65 75 56 / 30 60 70 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1203 PM CDT SUN MAY 1 2016 ARZ050-051-059>061-070>073-LAZ001>006-010>012-014-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>151-021715- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP- MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- PANOLA- 1203 PM CDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY LATE THIS AFTERNOON AND OVERNIGHT...AS A WARM FRONT LIFTS NORTHWARD INTO THE AREA. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH MONDAY AFTERNOON...BEFORE A COLD FRONT MOVES THROUGH THE REGION AND BRINGS AN END TO THE RAIN FOR THE REMAINDER OF THE WEEK. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. LAZ013-017>022-TXZ152-153-165>167-021715- JACKSON-SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE- 1203 PM CDT SUN MAY 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ALONG A SLOWLY NORTHWARD MOVING COLD FRONT THIS AFTERNOON...POSSIBLY BECOMING MORE WIDESPREAD DURING THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS...WITH THE POSSIBILITY OF ISOLATED FLOODING OF MAINLY LOW LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... SHOWERS AND THUNDERSTORMS ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY RAINFALL WILL CONTINUE THROUGH MONDAY EVENING BEFORE A COLD FRONT MOVES US THROUGH THE REGION BRINGING AND END TO THE RAIN FOR THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL LIKELY NOT BE NEEDED THROUGH TONIGHT. VII
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 539 PM CDT SUN MAY 1 2016 LAZ011-018-012330- RED RIVER LA-NATCHITOCHES LA- 539 PM CDT SUN MAY 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NATCHITOCHES AND SOUTHEASTERN RED RIVER PARISHES UNTIL 630 PM CDT... AT 539 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF COUSHATTA...OR 15 MILES WEST OF NATCHITOCHES...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALLEN...POWHATAN...LAKE END AND AJAX. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3185 9344 3201 9328 3187 9311 3173 9337 TIME...MOT...LOC 2238Z 228DEG 7KT 3183 9334 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
559 PM CDT SUN MAY 1 2016
LAZ017-020000-
SABINE LA-
559 PM CDT SUN MAY 1 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH UNTIL 700
PM CDT...
AT 559 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF ZWOLLE...OR 10 MILES WEST OF MANY...MOVING NORTHEAST
AT 10 MPH.
DIME SIZE HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MANY...ZWOLLE...FLORIEN...FISHER...NEGREET AND BELMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3138 9364 3149 9372 3150 9372 3151 9371
3151 9374 3152 9374 3154 9376 3176 9348
3150 9332
TIME...MOT...LOC 2258Z 241DEG 11KT 3152 9361
15SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 658 PM CDT SUN MAY 1 2016 ARZ073-LAZ006-020045- UNION AR-UNION LA- 658 PM CDT SUN MAY 1 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY IN SOUTH CENTRAL ARKANSAS AND NORTHWESTERN UNION PARISHES UNTIL 745 PM CDT... AT 658 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES NORTHEAST OF SPEARSVILLE...OR 11 MILES EAST OF JUNCTION CITY...MOVING NORTHEAST AT 15 MPH. DIME SIZE HAIL AND STRONG WINDS BETWEEN 40 AND 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HUTTIG...STRONG...LAPILE...SPEARSVILLE...NEW LONDON...LOCKHART...LITROE... CECIL...OAKLAND...TAYLORVILLE AND AURELLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3284 9255 3301 9266 3322 9230 3299 9213 TIME...MOT...LOC 2357Z 242DEG 14KT 3297 9254 15
The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
6 thunderstorm wind, 4 hail. Local standard time, as filed.
A tree was blown down on Highway 82 on the west side of Strong.
Golfball size hail was reported in Strong.
A tree was blown down onto power lines at the intersection of Pigeon Hill Road and Ward Road. Power was out to much of this area.
Hail larger than the size of golfballs fell in the Parkers Chapel community.
Trees were blown down in the Parkers Chapel community.
A tree fell across a vehicle at Parks Drive and Hinson Road. A tree was also downed on a home in the Parkers Chapel community.
Damaging winds caused significant damage to a grocery store at the intersection of Highway 167 and Iron Mountain Road.
Trees were downed along Iron Mountain Road southeast of El Dorado.
Golfball size hail fell on Hibanks Road southeast of El Dorado.
Quarter size hail fell on the west side of El Dorado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624972, 624973, 624974, 624975, 624976, 624977, 624978, 624979, 624980, 624981.